Montana, 2020High Wind in Montana, December 19 to 20, 2020
December 19 to 20, 2020 · NWS BYZ · 15 events in 13 counties and zones
A strong jet stream moved across the Billings Forecast Area. Westerly winds aloft at 700mb were around 60-70kts.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream moved across the Billings Forecast Area. Westerly winds aloft at 700mb were around 60-70kts. 850mb winds were also westerly about 40-50kts. Some of these winds aloft mixed to the surface which resulted in high wind gusts across the entire forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 18, 2:52 PM MST, 11 hours 3 minutes earlier.
Area forecast discussion, Dec 18, 2:52 PM MST, 11 hours 3 minutes before
Area Forecast Discussion
National Weather Service Billings MT
252 PM MST Fri Dec 18 2020
.DISCUSSION...
Tonight through Sunday night...
A shortwave and associated surface low moving across southern
Canada will cause pressure gradients to tighten, allowing for
winds to increase along the western foothills tonight through
Saturday. Wind gusts in excess of 60 mph are possible there, with
breezy conditions extending out onto the plains as well, though
not as strong. Winds decrease a bit Saturday evening as surface
pressure rises slightly over the area ahead of the next shortwave
moving into British Columbia. Winds will increase once again over
the western foothills late Saturday night and continue on Sunday
as pressure gradients tighten and mid level winds increase. Winds
could gust in excess of 70 mph Sunday morning over the western
foothills, while wind gusts to 50 mph may be possible out onto the
plains. Some guidance indicates strong winds on the plains, while
others keep an inversion in place with thicker cloud cover and
lower winds. Will need to monitor the situation for possible wind
highlites. Winds gradually decrease Sunday night. If you are
planning to travel with a high-profile vehicle or trailer please
prepare for strong crosswinds.
In terms of precipitation, periods of snow showers are possible
over the western mountains through Sunday night, with little to no
precipitation over the lower elevations due to downsloping. A few
inches of snow accumulation are possible each day, with the
greatest totals on west and southwest facing slopes. High
temperatures will generally be in the 40s on Saturday, with 40s to
lower 50s on Sunday. Low temperatures will generally be in 20s to
lower 30s tonight through Sunday night. STP
Monday through Friday...
High pressure ridging will be situated over the northern Rockies
on Monday. Lee-side troughing will be in place bringing another
round of windy conditions to the Beartooth/Absaroka Foothills.
There could be some light rain or snow showers around Monday
morning before the winds kick in across the western half of the
forecast area. Temperatures will remain mild before a Pacific
front moves across the forecast area Monday night into Tuesday
morning. At the same time, a strong upper trough will move
southeast across the northern and central Rockies during the day
Tuesday. This will bring a quick shot of snow across the area but
gusty northwest winds may result in the more favorable upslope
locations from Big Horn County east and south, as well as some
foothills locations.
High pressure ridging builds back Wednesday and especially for
Thursday bringing a return to dry conditions. Temperatures will be
warmest Monday with upper 40s to lower 50s for most areas.
Readings will cool back to more seasonal levels in the 30s for
Tuesday and Wednesday before rebounding back to the lower 40s for
Thursday. Hooley
&&
.AVIATION...
Expect mid and high level clouds to move over the forecast area
this evening and overnight with VFR conditions prevailing. The
mountains will be obscured at times in snow showers. Very gusty
winds will develop by early evening for KLVM and the adjacent
foothills with gusts of 50kts increasing to 55kts by 16z Saturday.
Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Sat Sun Mon Tue Wed Thu Fri
-----------------------------------------------------------
BIL 028/045 030/051 032/048 032/039 019/035 025/042 027/044
00/N 11/N 12/W 23/O 30/B 11/B 10/B
LVM 030/043 032/050 037/051 030/039 014/032 020/040 023/043
11/N 12/R 33/W 34/O 20/B 00/B 00/B
HDN 023/048 025/053 028/049 028/042 016/037 021/044 021/046
00/N 02/S 12/J 13/O 31/B 11/B 10/B
MLS 023/047 026/051 028/045 028/040 014/032 019/038 021/042
00/N 02/S 11/B 12/O 21/B 11/B 00/B
4BQ 023/047 025/051 028/047 029/043 015/032 019/039 023/045
00/N 02/S 11/B 12/O 21/B 11/B 10/U
BHK 019/045 023/048 025/043 026/040 011/027 014/034 018/039
00/N 02/S 10/B 12/O 20/B 11/B 00/U
SHR 017/045 021/051 026/049 025/042 012/034 017/042 020/046
00/B 01/B 21/B 14/O 41/B 11/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 6 AM Saturday to midnight
MST Sunday night FOR ZONES 63-141-172-228.
Wind Advisory in effect from 6 PM this evening to midnight
MST Sunday night FOR ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Dec 18, 3:40 PM MST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
340 PM MST Fri Dec 18 2020
MTZ029>034-036-037-040-042-056>058-064-138-139-169-170-173-235-
WYZ199-192245-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Paradise Valley-Southern Big Horn-
Southeastern Carbon-Bighorn Canyon-Northern Carbon-
Northeastern Yellowstone-Southwestern Yellowstone-
Sheridan Foothills-
340 PM MST Fri Dec 18 2020
This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.
* WHAT...Westerly wind gusts of 35 to 55 mph possible.
* WHERE...Portions of southern Montana and north central Wyoming.
* WHEN...Saturday through Sunday.
* ADDITIONAL DETAILS...Strongest winds are expected on Sunday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.
&&
In the hours before
Local storm report, Dec 18, 8:29 PM MST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
829 PM MST Fri Dec 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
12/18/2020 M56.00 MPH Park MT ASOS
&&
trcLocal storm report, Dec 18, 9:10 PM MST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
910 PM MST Fri Dec 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
12/18/2020 M58.00 MPH Park MT ASOS
&&
trcLocal storm report, Dec 18, 9:30 PM MST, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
930 PM MST Fri Dec 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM Non-Tstm Wnd Gst 3 ENE Livingston 45.69N 110.50W
12/18/2020 M52.00 MPH Park MT Dept of Highways
&&
trcLocal storm report, Dec 18, 10:46 PM MST, 3 hours 9 minutes before
Preliminary Local Storm Report
National Weather Service Billings, MT
1046 PM MST Fri Dec 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM Non-Tstm Wnd Gst 6 ENE Livingston 45.70N 110.45W
12/18/2020 M62.00 MPH Park MT ASOS
&&
jklHigh Wind, Northern Sweet Grass
- When
- December 19, 1:55 AM MST to December 20, 6:10 PM MST
- Where
- Northern Sweet Grass forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.814, -109.941 (the zone’s center; the record gives no point)
Winds gusted to 79 mph across the area.
High Wind, Southern Wheatland
- When
- December 19, 8:27 AM MST to December 20, 2:45 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.466, -109.844 (the zone’s center; the record gives no point)
Winds gusted to 70 mph at the Kilo RAWS site.
High Wind, Northern Stillwater
- When
- December 19, 11:00 AM MST to 12:00 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Winds gusted to 58 mph in Molt and 64 mph northeast of Reed Point.
High Wind, Beartooth Foothills
- When
- December 20, 4:30 AM MST to 4:00 PM MST
- Where
- Beartooth Foothills forecast zone
- Measured
- 87 kt (100 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Winds gusted 90 to 100 mph across the foothills.
High Wind, Judith Gap
- When
- December 20, 9:16 AM MST to 4:06 PM MST
- Where
- Judith Gap forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
Winds gusted to 69 mph across the area.
High Wind, Musselshell
- When
- December 20, 9:30 AM MST
- Where
- Musselshell forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.497, -108.398 (the zone’s center; the record gives no point)
Winds gusted to 63 mph northeast of Roundup.
High Wind, Southern Big Horn
- When
- December 20, 11:20 AM MST
- Where
- Southern Big Horn forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.424, -107.490 (the zone’s center; the record gives no point)
Winds gusted to 63 mph across Aberdeen Hill.
High Wind, Northern Stillwater
- When
- December 20, 12:00 PM MST to 2:40 PM MST
- Where
- Northern Stillwater forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Southwestern Yellowstone
- When
- December 20, 12:21 PM MST
- Where
- Southwestern Yellowstone forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.937, -108.274 (the zone’s center; the record gives no point)
Winds gusted to 60 mph at the Soda Springs RAWS.
High Wind, Melville Foothills
- When
- December 20, 12:45 PM MST to 2:00 PM MST
- Where
- Melville Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.140, -109.892 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
High Wind, Northern Rosebud
- When
- December 20, 1:34 PM MST
- Where
- Northern Rosebud forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.230, -106.731 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Golden Valley
- When
- December 20, 2:00 PM MST to 7:00 PM MST
- Where
- Golden Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.381, -109.175 (the zone’s center; the record gives no point)
Winds gusted to 60 mph across the area.
High Wind, Carter
- When
- December 20, 3:00 PM MST to 4:05 PM MST
- Where
- Carter forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Winds gusted up to 69 mph across the area.
High Wind, Carter
- When
- December 20, 3:05 PM MST
- Where
- Carter forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.517, -104.536 (the zone’s center; the record gives no point)
Winds gusted to 69 mph across the area.
High Wind, Fallon
- When
- December 20, 3:40 PM MST
- Where
- Fallon forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Winds gusted to 58 mph across the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 19, 20202 deaths · 1 injured · 1 event
- Damaging Winds in Texas, December 19, 20201 injured · $38,000 · 50 kt wind · 6 events
- Dust Storm and High Wind in Montana, December 19 to 20, 202070 kt wind · 28 events
- High Wind in Wyoming, December 19 to 21, 202071 kt wind · 13 events
- Debris Flow and Flooding in Oregon, December 19 to 22, 202059 kt wind · 13 events
- High Wind in Wyoming, December 19 to 20, 2020$10,000 · 79 kt wind · 7 events
- High Wind in Montana, December 19 to 20, 202065 kt wind · 6 events
- Dense Fog in California, December 19 to 20, 20206 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 19, 20204 events
- Flood and High Wind in Washington, December 19 to 21, 202059 kt wind · 3 events
- Dense Fog in Utah, December 19, 20202 events
- Dense Fog in Utah, December 19 to 20, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932102, 932084, 932104, 932080, 932103, 932105, 932109, 932068, 932106, 932091, 932107, 932064, 932073, 932108, 932060.